Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Lake Charles, LA

June 3, 2004Iberia Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 3, 2004, 4:19 PM CDT for Iberia Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 4:19 PM CDT (21:19 UTC)
Expired
Jun 3, 2004, 5:00 PM CDT
In force
41 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Iberia Parish, LA

The radar

The Lake Charles radar (KLCH), 134 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS54 KLCH 032119
SVRLCH
LAC045-032200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 PM CDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IBERIA PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 500 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND      
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS JUST           
  NORTHWEST OF LYDIA...AND MOVING SOUTHEAST AT 10 MPH.

* THIS STORM WILL BE NEAR...
  LYDIA BY 430 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3006 9186 2991 9197 2979 9183 2996 9166

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:30 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 3, 2:30 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
230 PM CDT THU JUN 3 2004

.DISCUSSION...
CURRENT SFC ANALYSIS SHOWS VERY CONFUSED PRESSURE PATTERN IN THE
WAKE OF THIS MORNINGS MASSIVE MCS THAT BLEW THROUGH. TEMPS IN THE
MID TO UPPER 80S AT 1 PM...WITH DEWPTS IN THE LOWER TO MID 70S.

LOOKING HOW THE NW TX MCS HASNT MOVED MUCH TODAY...AND DOESNT
LOOK TO BE A MAJOR ISSUE FOR OUR WEATHER...WILL LOWER POPS FOR THIS
AFTERNOON/EVENING TO 30% TO ACCOUNT FOR REMNANT OUTFLOW BOUNDARY
CONVECTION...YET STILL KEEPING SVR WORDING AS WE REMAIN UNDER AN
AREAWIDE SLIGHT RISK.

FRI DURING THE DAY LOOKS TO BE ONLY 30% COVERAGE OF TSRA BY
AFTERNOON. NOW FRI NIGHT INTO SAT IS A WAY DIFFERENT STORY. MOS
GUIDANCE DOESNT PICK UP PRECIP AT ALL. HOWEVER...THE 12Z MODEL
RUNS ALL CONVERGE ON ANOTHER MCS DEVELOPING OVER KS/OK FRI EVENING...
DIVING SSE (LIKE LAST NIGHTS MCS) OVER THE NW ZONES BY MORNING...
AND THE REMAINDER OF THE AREAS BY EARLY AFTERNOON. THE ONE RE-
ASSURING FACT TO SUPPORT THIS IS THE H20 VAPOR IMAGERY SHOWS THE NEXT
SHORTWAVE OVER SD/NE. ALSO...THE TROF IN THE EAST DEEPENS AND LEAVES
A DECAYING FRONT OVER NE TX THRU C LA AND S MS REGION AT THE TIME...
PARALLEL TO THE NW FLOW ALOFT. FOR THIS WILL INCREASE POPS N ZONES
FRI NIGHT TO 50%...AND 60% AREAWIDE SAT. WILL SEE.

BY SAT EVENING AND SUN...THE RIDGE IN THE WEST BUILDS A BIT FURTHER
EAST...BRING SIGNIFICANTLY DRIER AIR TO THE AREA. HENCE...GOING
WITH ONLY 20-30% FOR THAT TIME PERIOD. NOTHING REALLY TO FOCUS ON FOR
THE REMAINDER OF THE EXTENDED FORECAST EXCEPT THE STANDARD 20-30%
SEABREEZE AFTERNOON TSRA FOR THE REMAINDER OF NEXT WEEK.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  71  91  76  91 /  30  30  30  60
BPT  72  92  75  91 /  30  30  30  60
AEX  68  89  70  91 /  30  30  50  60
LFT  71  89  77  91 /  30  30  30  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

08/08
Hazardous weather outlook, Jun 3, 6:00 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT THU JUN 3 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
041100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT THU JUN 3 2004

.DAY ONE...TODAY AND TONIGHT...
AN APPROACHING COLD FRONT MAY ORGANIZE THUNDERSTORMS INTO LINES ONCE
AGAIN. A FEW STORMS MAY REACH SEVERE LIMITS. THE PRIMARY THREAT WILL
BE DAMAGING WINDS. THE THUNDERSTORMS WILL END WITH THE PASSAGE OF THE
FRONT LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A MUCH DRIER AIR MASS WILL BE IN PLACE. WARM GULF AIR WILL MAKE ITS
RETURN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED LATER TODAY.

21

In the hours before

Special weather statement, Jun 3, 3:30 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 PM CDT THU JUN 3 2004

GMZ450-455-LAZ041>045-051>055-TXZ215-216-040000-
ACADIA-CALCASIEU-CAMERON-CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
IBERIA-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
ORANGE-ST MARY-UPPER ST MARTIN-VERMILION-
330 PM CDT THU JUN 3 2004

...FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE FOR THE REMAINDER OF
THE AFTERNOON AND EARLY EVENING...

TROPICAL FUNNEL CLOUDS AND WATERSPOUTS ARE DEVELOPING ALONG THE SEA
BREEZE FRONT WHICH IS NEARLY STATIONARY NEAR THE INTRACOASTAL CANAL
THIS AFTERNOON FROM SOUTHEAST TEXAS AND SOUTHERN LOUISIANA.

ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND
BRIEFLY BECOME WEAK TORNADOES. TYPICALLY THE WIND SPEEDS ASSOCIATED
WITH THESE FEATURES ARE 40 TO 60 MPH SO THEY DO POSE A THREAT TO
LIGHTWEIGHT STRUCTURES. SINCE THESE TROPICAL FUNNELS ARE SHORT LIVED
AND RELATIVELY WEAK...THEY ARE EXTREMELY DIFFICULT TO DETECT WITH
DOPPLER RADAR. KEEP AN EYE ON THE SKY AND BE PREPARED TO SEEK SHELTER
IN A REINFORCED STRUCTURE SHOULD THREATENING WEATHER APPROACH.

TROPICAL FUNNEL CLOUDS TYPICALLY LAST AN AVERAGE OF 8 TO 12 MINUTES.
IF THE FUNNELS DUE TOUCH DOWN...MINOR DAMAGE IS POSSIBLE...ESPECIALLY
TO LIGHT WEIGHT STRUCTURES. FUNNEL CLOUDS OVER WATER...OR WATERSPOUTS
...COULD POSE PROBLEMS TO MARINERS...AND CAUTION SHOULD BE
EXERCISED.

STAY TUNED TO NOAA WEATHER RADIO..COMMERCIAL TELEVISION OR RADIO
FOR LATER STATEMENTS. ADDITIONAL WEATHER INFORMATION CAN ALSO BE
OBTAINED THROUGH OUR HOME PAGE AT WWW.SRH.NOAA.GOV/LCH.

DML

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:10 PM CDTSevere Thunderstorm WarningLCHVernon65 min
Jun 2, 10:20 PM CDTSevere Thunderstorm WarningLCHRapides70 min
Jun 2, 11:14 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon61 min
Jun 2, 11:28 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides92 min
Jun 3, 12:12 AM CDTSevere Thunderstorm WarningLCHEvangeline33 min
Jun 3, 1:50 AM CDTSpecial Marine WarningLCH55 min
Jun 3, 1:50 AM CDTSpecial Marine WarningLCH55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.